Flood, Codington
- When
- March 19, 11:00 AM CST to March 23, 11:00 AM CST
- Where
- Codington County, 3 mi NW of Watertown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 44.931, -97.143
Snowmelt flooding from 25 to 30 inches of snow caused the Big Sioux River northwest of Watertown to rise above flood stage on the 19th. Flood stage is 8 feet and the river rose to 9 feet on the 22nd and then fell back below flood stage on March 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt flooding from 25 to 30 inches of snow caused the Big Sioux River northwest of Watertown to rise above flood stage on the 19th. Flood stage is 8 feet and the river rose to 9 feet on the 22nd and then fell back below flood stage on March 23rd. Some minor lowland flooding occurred with no damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 19, 10:01 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1101 AM CDT MON MAR 19 2007 .UPDATE... FORECAST ON TRACK AT THE PRESENT TIME. DID MAKE A FEW MINOR ADJUSTMENTS TO THE HOURLY TEMPERATURE FORECAST TO BETTER REFLECT NEARLY STEADY TEMPERATURES RIGHT AROUND FREEZING TODAY AS STRONG COLD AIR ADVECTION AT 925HPA...ON THE NOSE OF HIGH PRESSURE BUILDING SOUTH INTO THE REGION...DOES BATTLE WITH BETTER INSOLATION FROM HIGHER SUN ANGLE AND NEXT TO NO CLOUDS ACROSS THE FAR NORTHEAST PORTION OF THE FORECAST AREA. REMAINDER OF THE FORECAST AREA SHOULD SEE A SLOW WARMUP FOR THE REST OF THE DAY. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT HIGH PRESSURE AND CLEARING SKIES CONTINUE TO WORK INTO THE CWA EARLY THIS MORNING BEHIND A DEPARTING COLD FRONT. BAND OF STRATUS/STRATOCU QUICKLY MOVING OFF TO THE SOUTHEAST AND SHOULD BE OUT OF THE CWA BY 12Z...LEAVING MOSTLY CLEAR TO PARTLY CLOUDY SKIES BY SUNRISE. QUITE A BIT COOLER TODAY COMPARED TO SUNDAY AS COOL HIGH PRESSURE SKIRTS EAST ACROSS SOUTHERN CANADA AND THE NORTHERN PLAINS. 925 MB TEMPS RANGE FROM -2 TO -7 C ACROSS THE NORTHEASTERN CWA. WILL MORE THAN LIKELY SEE HIGHS REMAINING IN THE 30S ACROSS THIS AREA. TEMPS EARLY THIS MORNING STILL IN THE MID 30S OVER MUCH OF THE AREA...BUT WITH INCREASING CAA AND COOLER LOW LEVEL TEMPS ADVECTING INTO THE AREA THROUGH EARLY AFTERNOON...EXPECT TEMPS WILL DROP A FEW DEGREES EVEN AFTER SUNRISE. OVERNIGHT...HIGH PRESSURE MOVES OFF TO THE EAST AND RETURN FLOW SETS UP INTO TUESDAY. THE SURFACE PRESSURE GRADIENT TIGHTENS QUITE DRAMATICALLY DURING THE DAY TUESDAY AS LOW PRESSURE DEVELOPS OVER THE ROCKIES. COULD BE CLOSE TO WIND ADVISORY CRITERIA ON TUESDAY SO THIS WILL HAVE TO BE WATCHED. INCREASED HIGHS ACROSS CENTRAL SOUTH DAKOTA ON TUESDAY AS IMPRESSIVE THERMAL RIDGE NOSES NORTHWARD INTO WESTERN/CENTRAL SD. GOT BURNED YESTERDAY WITH HIGHS ACROSS CENTRAL SD AND COULD BE LOOKING AT ANOTHER SETUP FOR WARM TEMPS ON TUESDAY. DOES NOT APPEAR TO BE MUCH IN THE WAY OF CLOUDS AND SUFFICIENT MIXING WILL BE EASILY HAD. MOISTURE/WARM AIR ADVECTION CONTINUES TUESDAY NIGHT AS LOW LEVEL JET SETS UP ACROSS THE EASTERN CWA. CANNOT RULE OUT A FEW ELEVATED SHOWERS OR TSTORMS WITH THE LOW LEVEL JET BUT MID LEVEL MOISTURE IS REALLY LACKING. COULD JUST BE LOOKING AT VIRGA. MODELS ARE BECOMING DRASTICALLY DIFFERENT WITH THE MID WEEK SURFACE AND UPPER LEVEL FEATURES THAN THEY WERE THE PAST FEW DAYS. NOW MOST ENERGY IF FOCUSED WITH THE NORTHERN BRANCH OF THE SPLIT FLOW AND THE MAIN WAVE WHICH WAS FORECAST TO MOVE NORTHEAST THROUGH THE CENTRAL PLAINS NOW HANGS BACK AS A CUTOFF LOW ACROSS THE SOUTHWESTERN CONUS. IT APPEARS THE BEST CHANCE FOR PRECIP IN THE SHORT TERM WILL BE WEDNESDAY AFTERNOON ACROSS THE EASTERN CWA AS THE SURFACE TROUGH APPROACHES THE AREA. BETTER SATURATION FINALLY SHOWS UP IN THE SOUNDINGS AS WELL AS MINIMAL INSTABILITY. BETTER INSTABILITY IS FARTHER SOUTH INTO EASTERN NEBRASKA AND IOWA. MOISTURE PLUME DOES EXTEND INTO THE EASTERN PORTION OF THE AREA WITH GFS ADVERTISING DEWPOINTS APPROACHING 50 DEGREES. THE NAM IS DRIER WITH DEWPOINTS IN THE LOW TO MID 40S. DECIDED TO INCREASE HIGHS ON WEDNESDAY ACROSS THE SOUTHEASTERN PORTIONS OF THE CWA AS THERMAL RIDGE WILL STILL RESIDE OVER THIS AREA BEFORE SURFACE TROUGH MOVES THROUGH. COULD STILL WARM NICELY ON WEDNESDAY...BUT THIS WILL DEPEND ON CLOUD COVER...WHICH SHOULD BE FAIRLY HIGH BY WEDNESDAY AFTERNOON. .LONG TERM...THURSDAY THROUGH SUNDAY MODELS ARE IN A FAIR AGREEMENT WITH SYSTEM EXITING BY THURSDAY MORNING...HOWEVER THEY DIFFER ON THE POTENTIAL FOR THE MAIN SYSTEM EJECTING FROM THE BAJA CALIFORNIA AREA...BY THE COMING WEEKEND. THE 00Z GFS SHOWS THE LOW STARTING TO EJECT OUT INTO THE WESTERN PLAINS FRIDAY NIGHT...TAKING A NE TRACK STRAIGHT TO WESTERN SOUTH DAKOTA BY LATE SATURDAY NIGHT. THIS WOULD IMPLY INCREASED MOISTURE ADVECTION...AND A VERY WET WEEKEND. ON THE FLIP SIDE...THE DGEX KEEPS THE LOW WELL SOUTH OF THE AREA...ALLOWING FOR A DRY WEEKEND. FOR NOW...WILL PREFER THE ECMWF SOLUTION FOR THIS SYSTEM. BELIEVE THE CUTOFF LOW WILL BE SLOW TO EJECT FROM THE FOUR CORNERS REGION...WITH A STRONG BLOCKING HIGH OVER THE SOUTHEASTERN PORTION OF THE CONUS. THIS WOULD ALLOW FOR A DRY WEEKEND FOR THE NORTHERN PLAINS. WITH THE LACK OF AGREEMENT AMONG THE EXTENDED MODEL SOLUTIONS...LEFT THE INHERITED GRIDS BASICALLY AS IS...WITH ONLY MINOR TWEAKS. && .AVIATION... AN AREA OF 5K FT CIGS OR HIGHER ARE MOVING SOUTHEASTWARD FROM CENTRAL NORTH DAKOTA. KBIS 88-D RADAR IS PICKING UP ON A FEW ECHOES...ALTHOUGH NOTHING IS REACHING THE GROUND. CAN EXPECT SCT-BKN CIGS WITH HEIGHTS 5K FT AGL OR HIGHER STARTING AT 14Z IN KMBG AND KPIR. OVERALL...IT SHOULD BE A VFR DAY WITH CIGS SKC-SCT 8K-12 FT BY 18Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TARVER LONG TERM...DOERING AVIATION...DOERING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 446 AM CDT MON MAR 19 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 446 AM CDT MON MAR 19 2007 /346 AM MDT MON MAR 19 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTH WINDS AND WARMING TEMPS...ALONG WITH RH VALUES AROUND 30 TO 35 PERCENT WILL PUSH THE FIRE DANGER INDEX TO VERY HIGH ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA ON TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23913.